Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 239, NWS Dodge City, KS

August 22, 2005Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2005, 9:35 PM CDT for Kearny County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 9:35 PM CDT (02:35 UTC)
Expired
Aug 22, 2005, 10:30 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230235
SVRDDC
KSC093-230330-
/O.NEW.KDDC.SV.W.0239.050823T0235Z-050823T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1030 PM CDT

* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 27 MILES NORTHWEST OF
  DEERFIELD...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN KEARNY COUNTY...
  DEERFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3824 10154 3798 10152 3794 10111 3824 10114

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 230259
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
959 PM CDT MON AUG 22 2005

KSC093-230330-
/O.CON.KDDC.SV.W.0239.000000T0000Z-050823T0330Z/
KEARNY KS-
959 PM CDT MON AUG 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KEARNY COUNTY
UNTIL 1030 PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 
7 MILES NORTH OF LAKIN...AND MOVING EAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3824 10154 3798 10152 3794 10111 3824 10114

$$

UMSCHEID
000 
WWUS53 KDDC 230328
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT MON AUG 22 2005

KSC093-230337-
/O.EXP.KDDC.SV.W.0239.000000T0000Z-050823T0330Z/
KEARNY KS-
1027 PM CDT MON AUG 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEARNY COUNTY WILL
EXPIRE AT 1030 PM CDT...

AT 1026 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

HEAVY RAIN AND GUSTY WINDS WILL STILL BE POSSIBLE OVER EASTERN 
KEARNY COUNTY UNTIL 11 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3824 10154 3798 10152 3794 10111 3824 10114

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:04 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 3:04 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON AUG 22 2005

.DISCUSSION...

DAYS 1-2...

THE UPPER LEVEL PATTERN IS VERY FAVORABLE FOR THUNDERSTORM ACTIVITY
ACROSS THE CENTRAL PLAINS. THE SOUTHERN BRANCH OF THE WESTERLIES
EXTEND ACROSS THE PLAINS WITH 250MB WINDS AROUND 50KTS ACROSS KANSAS.
A LARGE UPPER LEVEL TROUGH WAS PRESENT ACROSS EASTERN CANADA AND THE
LAKES. A WEAK SFC FRONT EXTENDED FROM WEST TX INTO THE DEEP SOUTH,
WITH A STRONGER FRONT ASSOCIATED WITH THE NORTHERN BRANCH ACROSS THE
NORTHERN PLAINS AND MIDWEST. THERE WAS PLENTY OF MOISTURE, WITH WEAK
UPSLOPE FLOW ENHANCING THE MOISTURE ACROSS THE CENTRAL HIGH PLAINS.
A HIGH LEVEL(500-300MB) COLD POOL WAS NOTED ACROSS THE WESTERN THIRD
OF THE CONUS. A STRONG UPPER TROUGH WILL APPROACH THE NORTHERN
ROCKIES BY TUESDAY. THIS WILL AID IN LEE TROUGHING ACROSS THE
PLAINS, BUT NOT COMPLETELY DESTROY THE LOW LEVEL BAROCLINIC ZONE.
NOCTURNAL STORM CLUSTERS WILL ALSO HELP IN THIS REGARD. IN A
NUTSHELL, THE HIGH LEVEL JET, UPPER COLD POOL OVER THE ROCKIES,
LOW-LEVEL BAROCLINIC ZONE AND ABUNDANT MOISTURE WILL ALL AID PRECIP
CHANCES. POPS WERE INCREASED A LITTLE TO THE 40-50% RANGE FOR
TONIGHT AND 30% FOR TUESDAY NIGHT DUE TO THE AFOREMENTIONED
PARAMETERS. NO CHANGES WERE MADE TO THE TEMPERATURE FORECASTS THOUGH
WEDNESDAY. OF COURSE, THE TIMING AND LONGEVITY OF THE INDIVIDUAL
STORM CLUSTERS WILL HAVE AN IMPACT ON TEMPS, AND THESE DETAILS ARE
DIFFICULT TO PINPOINT WELL IN ADVANCE.

DAYS 3-7...

THE GOING EXTENDED GRIDS LOOKED REASONABLE AND IN GOOD AGREEMENT
WITH THE LATEST MODELS OF THE ECMWF AND UKMET.  FOR THE LARGE PART,
HAVE DECIDED TO DISCOUNT THE GFS MODEL.  AS THE NORTHERN BRANCH OF
THE JET KEEPS UPPER SYSTEMS MIGRATING EAST ACROSS THE NORTHERN
PLAINS EVERY 3 DAYS OR SO, THIS WILL LEAVE SOUTHWEST KANSAS IN A
WARMING ZONE AT THE LOWER LAYERS.  THURSDAY AND FRIDAY SHOULD WARM
UP NICELY IN TO THE MID 90S, AND THIS AFTERNOON SURFACE HEATING MAY
BE ENOUGH TO BREAK THE MORNING CAPS.  SO, KEPT THUNDERSTORM CHANCES
GOING WITH 30 POPS NORTH AND 20S SOUTH AND WEST.  FRIDAY SHOULD BE A
DAY BETWEEN DISTURBANCES TO OUR NORTH, SO DROPPED POPS FOR FRIDAY.
ANOTHER STRONGER UPPER LOW PRESSURE SYSTEM CROSSES EAST TO OUR NORTH
NO SATURDAY, THIS ONE PERHAPS A BIT FARTHER NORTH IN CANADA.  THIS
WILL LEAVE A COLD FRONT TO BARREL DOWN INTO NORTHWESTERN KANSAS, BUT
NOT SURE IT WILL MAKE IT THROUGH DDCS CWA.  SO, JUST WENT WITH 20
POPS FOR NOW ON SATURDAY AND A BIT COOLER FOR MAX TEMPS.  A GRADUAL
WARM UP WILL BEGIN AGAIN ON SUNDAY, WITH THE WESTERN 2/3RDS MAKING
IT TO THE MID 90S AGAIN MONDAY.  THE ONLY POPS FOR MONDAY WILL BE IN
THE SOUTHEAST 6 OR 7 COUNTIES AS THE DEW POINTS WILL SUPPORT PLENTY
OF MOISTURE AVAILABLE FOR AFTERNOON CONVECTION.
DAYS 8-10...

THE OUTLOOK FOR MONDAY AUGUST 29TH THROUGH WEDNESDAY AUGUST 31ST
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  88 /  50  20  30  20
GCK  63  87  64  88 /  50  00  30  00
EHA  61  89  64  88 /  40  00  30  00
LBL  65  88  66  90 /  40  00  30  20
HYS  65  83  66  87 /  50  20  30  20
P28  67  84  67  88 /  50  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH/BURKE
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT MON AUG 22 2005

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1135 AM CDT (1035 AM MDT) MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BE SEVERE BETWEEN 3 PM AND MIDNIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO GARDEN
CITY TO WAKEENEY. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO WAKEENEY.

FINCH

In the hours before

Local storm report, Aug 22, 8:13 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             10 ENE BUTTERMILK       37.17N 99.17W
08/22/2005  1.00 INCH        COMANCHE           KS   PUBLIC

            WIND GUSTED TO 60 MPH.

&&

01
Special weather statement, Aug 22, 8:25 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON AUG 22 2005

KSZ043>046-061>066-074>081-084>090-230700-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-
825 PM CDT (725 PM MDT) MON AUG 22 2005

...SEVERE THUNDERSTORM WATCH NUMBER 740 IS IN EFFECT UNTIL
200 AM CDT FOR THE FOLLOWING KANSAS COUNTIES...

SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...FINNEY...
HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...FORD...
EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

01
Local storm report, Aug 22, 8:39 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             12 ESE BUTTERMILK       37.04N 99.14W
08/22/2005  1.00 INCH        COMANCHE           KS   TRAINED SPOTTER

&&

01
Local storm report, Aug 22, 8:54 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
08/22/2005  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

&&

01
Local storm report, Aug 22, 9:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             11 ENE SCOTT CITY       38.54N 100.72W
08/22/2005  1.00 INCH        SCOTT              KS   PUBLIC

&&

01
Local storm report, Aug 22, 9:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     14 NNE COOLIDGE         38.23N 101.93W
08/22/2005  70 MPH           HAMILTON           KS   TRAINED SPOTTER

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:44 PM CDTSevere Thunderstorm WarningDDCComanche49 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
Aug 22, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Aug 22, 8:53 PM CDTSevere Thunderstorm WarningDDCLane, Scott67 min
Aug 22, 9:38 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott67 min
Aug 22, 10:22 PM CDTSevere Thunderstorm WarningDDCFinney53 min
Aug 22, 10:44 PM CDTSevere Thunderstorm WarningDDCGray56 min
Aug 22, 10:48 PM CDTSevere Thunderstorm WarningDDCKiowa51 min
Aug 22, 11:12 PM CDTSevere Thunderstorm WarningDDCFinney29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.